Alert archive / Nevada / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Las Vegas, NV

July 20, 2009Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2009, 10:43 AM PDT for Clark County, Nevada. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2009, 10:43 AM PDT (17:43 UTC)
Expired
Jul 20, 2009, 12:45 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:45 AM PDTFLASH FLOODMt. Charleston, NVTHE U.S. FOREST SERVICE REPORTED THAT ROCKS AND DEBRIS WERE WASHED ONTO ROADS ON MOUNT CHARLESTON. A SNOW PLOW WAS DISPATCHED TO CLEAN THE ROCKS IN ONE INSTANCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 5.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
3034 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 201743
FFWVEF
NVC003-201945-
/O.NEW.KVEF.FF.W.0007.090720T1743Z-090720T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1043 AM PDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...
  THIS INCLUDES THE CITY OF MT. CHARLESTON...

* UNTIL 1245 PM PDT

* AT 1040 AM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVY RAINFALL HAS BEEN
  REPORTED IN THE MT CHARLESTON AREA WITH WATER OVER ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES...
DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN YOU
APPROACH FLOOD WATERS...TURN AROUND...DONT DROWN.

&&

LAT...LON 3628 11568 3631 11553 3613 11550 3613 11563

$$

JENSEN
2 follow-up statements
146 
WGUS75 KVEF 201837
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1137 AM PDT MON JUL 20 2009

NVC003-201945-
/O.CON.KVEF.FF.W.0007.000000T0000Z-090720T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
1137 AM PDT MON JUL 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM PDT FOR WEST
CENTRAL CLARK COUNTY...

AT 1132 AM PDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MT.
CHARLESTON

THUNDERSTORMS ARE CONTINUING OVER THE SPRING MOUNTAINS WITH LOCALLY 
HEAVY RAINFALL BEING INDICATED BY RADAR. REPORTS FROM THE MT. 
CHARLESTON AREA INDICATE THAT OVER HALF AN INCH OF RAIN HAS FALLEN 
IN THE AREA...WITH RADAR ESTIMATING THAT OVER AN INCH OF RAIN HAS 
FALLEN IN SOME AREAS.

WATER HAS BEEN REPORTED OVER THE ROADWAYS IN THE MT. CHARLESTON AREA 
WITH WATER LIKELY FLOWING THROUGH THE NORMAL DRY WASHES AND LOW 
LAYING AREAS IN BOTH LEE AND KYLE CANYONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES...
DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3628 11568 3631 11553 3613 11550 3613 11563

$$

JENSEN
425 
WGUS75 KVEF 201943
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1243 PM PDT MON JUL 20 2009

NVC003-201951-
/O.EXP.KVEF.FF.W.0007.000000T0000Z-090720T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
1243 PM PDT MON JUL 20 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM PDT FOR WEST
CENTRAL CLARK COUNTY...

THE HEAVY RAINFALL IN THE MT CHARLESTON AREA HAS ENDED. ALTHOUGH 
ADDITIONAL RAINFALL MAY BE SEEN THE THREAT FOR LIFE THREATENING 
RAINFALL IS NOT EXPECTED AT THIS TIME. THUS WILL ALLOW THE FLASH 
FLOOD WARNING TO EXPIRE AS OF 1245 PM PDT.

ALTHOUGH THE RAINFALL HAS DECREASED...PEOPLE IN AND AROUND THE AREA 
SHOULD CONTINUE TO USE EXTRA CAUTION AS WATER WILL LIKELY STILL 
FLOWING IN NORMALLY DRY WASHES AND LOW LAYING AREAS FOR THE NEXT 
SEVERAL HOURS.

LAT...LON 3628 11568 3631 11553 3613 11550 3613 11563

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:50 AM PDT, 53 minutes earlier.

Area forecast discussion, Jul 20, 9:50 AM PDT, 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT MON JUL 20 2009

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION
THROUGH THE WEEK LEADING TO ISOLATED THUNDERSTORMS DEVELOPING MAINLY
EACH AFTERNOON AND EVENING. A WEAK DISTURBANCE MAY HELP ENHANCE
THUNDERSTORM DEVELOPMENT OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA
TODAY. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL CAN BE EXPECTED
THROUGH MID WEEK AS A STRONG AREA OF HIGH PRESSURE MAINTAINS ITS
HOLD.
&&

.UPDATE...SO FAR THIS MORNING...CONVECTION REMAINS FOCUSED ALONG A
SHORTWAVE LOCATED OVER NORTHERN CLARK...SOUTHERN NYE...AND LINCOLN
COUNTIES. THIS FEATURE WILL MOVE EAST SOUTHEAST THROUGH THE
DAY...OVER MOHAVE COUNTY BY THIS AFTERNOON. THIS COMBINED WITH
TYPICAL THERMODYNAMICS WILL RESULT IN AT LEAST SCATTERED
THUNDERSTORM COVERAGE. THEREFORE...HAVE SENT OUT AN UPDATE
INCREASING POPS OVER THESE AREAS...AND AS FAR WEST AS THE LAS VEGAS
VALLEY FOR THE AFTERNOON AND EARLY EVENING.

&&
.PREV DISCUSSION...FROM 415 AM PDT...THE OVERALL PATTERN WILL ONLY
SEE SUBTLE DAY-TO-DAY CHANGES THROUGH WEDNESDAY AS THE RIDGE AXIS
REMAINS OVER THE AREA AND MOISTURE RECIRCULATES. BOTH THE NAM AND
GFS SOLUTIONS SHOW A WEAK VORT MAX HANGING AROUND SOUTHERN NEVADA
AND NORTHWEST ARIZONA TODAY WHICH APPEARS TO BE LEFT FROM THE
INVERTED TROUGH WHICH PUSHED UP FROM SOUTHEAST CALIFORNIA ON SUNDAY.
THIS MAY HELP ENHANCE CONVECTIVE DEVELOPMENT TODAY. THE 500 MB
STREAMLINES OFF BOTH THE NAM AND GFS INDICATE THE CENTER OF THE
ANTICYCLONIC CIRCULATION BECOMES MORE ORGANIZED OVER THE CENTRAL
CALIFORNIA COAST BY THIS EVENING THEN MIGRATES NEAR NORTHERN INYO
COUNTY TUESDAY. THIS WILL LEAD TO A NORTHERLY STEERING FLOW TODAY
THEN NORTHEAST ACROSS SOUTHERN NEVADA TUESDAY AFTERNOON AND EVENING.
THIS IS FAVORABLE FOR DIRECTING CONVECTION FROM LINCOLN COUNTY DOWN
INTO NORTHEAST AND CENTRAL CLARK COUNTY. WILL HAVE TO KEEP AN EYE ON
THIS TUESDAY LATE AFTERNOON AND EVENING SINCE THIS PATTERN HAS
HISTORICALLY PRODUCED SEVERE STORMS FOR CLARK COUNTY. THE HIGH
PRESSURE CENTER THEN MIGRATES INTO CENTRAL NEVADA WEDNESDAY FOR
CONTINUED EAST TO NORTHEAST FLOW OVER THE SOUTHERN HALF OF THE AREA.
TEMPERATURES WILL GENERALLY REMAIN A FEW DEGREES ABOVE NORMAL BUT OF
COURSE WILL BE SIGNIFICANTLY INFLUENCED BY ANY THUNDERSTORMS.
&&

.LONG TERM...IN THE BIG PICTURE THINGS BASICALLY STAY THE SAME
THROUGH THE EXTENDED - A RIDGE IN THE WEST AND A TROUGH IN THE EAST.
THE MAIN ISSUE ON THURSDAY IS HOW MUCH DRYING TAKES PLACE ACROSS THE
AREA AS AN UPPER LOW MOVES INTO THE PAC NW. MOISTURE-WISE THAT DAY
WE WILL BASICALLY BE WORKING WITH WHATEVER IS ALREADY IN PLACE
ACROSS THE AREA. FOR NOW A BROADBRUSH SLIGHT CHANCE OF THUNDERSTORMS
OVER THE FAVORED HIGHER TERRAIN OF THE NORTH...THE SPRING MOUNTAINS
AND MOHAVE COUNTY LOOKS REASONABLE.

FRIDAY INTO SATURDAY LOOKS INTERESTING AND POTENTIALLY ACTIVE AS
BOTH THE OPERATIONAL RUNS OF THE ECMWF AND GFS CONTINUE TO SHOW A
PUSH OF MOISTURE ADVANCING NORTHWARD AROUND THE UPPER RIDGE WHICH IS
SHOWN TO BECOME CENTERED NEAR THE FOUR CORNERS REGION - A FAVORED
SPOT TO ALLOW MOISTURE TO COME ON INTO OUR AREA. AN EXPANDING
THETA-E RIDGE INTO UTAH AND 850 MB DEWPOINTS APPROACHING +8C AND
PWATS OVER AN INCH INTO THE SOUTHERN MOJAVE DESERT COMBINED WITH
INCREASING INSTABILITY ALL SUPPORT WIDESPREAD SLIGHT CHANCE POPS FOR
BOTH AFTERNOONS EVEN IN THE VALLEYS FROM I-15 SOUTHWARD. IF ONE
COULD TRUST THE SMALLER DETAILS SHOWN SUCH AS A RIPPLE IN THE 500 MB
HEIGHTS INDICATIVE OF SOME SORT OF INVERTED TROUGH CROSSING
THROUGH...THIS WOULD FURTHER POINT TO A POTENTIALLY ACTIVE DAY WITH
A FEATURE TO DRIVE CONVECTION INTO THE NIGHT - MOST LIKELY FRIDAY
NIGHT. TEMPWISE MODELS CAME IN MUCH COOLER ESPECIALLY FOR FRIDAY AND
OPTED TO HALF STEP AND JUST GO WITH A BLEND FOR NOW. BUT IF IT IS
VERY ACTIVE CONVECTION-WISE THE CURRENT HIGHS ARE STILL WAY TOO WARM.

SUNDAY AND BEYOND THE MODELS DIVERGE WITH HOW THEY HANDLE THE UPPER
LOW OVER THE PAC NW WHICH EITHER CUTS OFF AND REMAINS THERE OR IS
LONG GONE TO THE EAST. THE MAIN IMPACT ON THAT WOULD BE ON HOW MUCH
DRYING TAKES PLACE IN THE NORTHERN CWFA. OTHERWISE IT LOOKS LIKE WE
GO BACK INTO RECYCLING WHATEVER MOISTURE IS AROUND WITH TYPICAL
AFTERNOON/EVENING CONVECTION OVER THE HIGHER TERRAIN. HIGH TEMPS
WILL GENERALLY BE A FEW DEGREES ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...IT LOOKS LIKE THERE IS A GOOD POTENTIAL
FOR TSRA IN THE VCTY OF THE TERMINAL BY THIS AFTERNOON SO HAVE KEPT
THIS IN THE TAF. WILL ALSO ADD IN A TEMPO GROUP FROM 20Z-00Z FOR
GUSTS AROUND 35 KTS DUE TO TSTMS. WINDS WILL BE THE MAIN THREAT IN
AND NEAR ANY TSTMS OR OUTFLOW BOUNDARIES AND THEY COULD BECOME
ERRATIC IN DIRECTION.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AWAY FROM ANY TSTMS WINDS WILL MAINLY BE DIURNAL IN
DIRECTION THROUGH TONIGHT. SCATTERED TSTMS ARE EXPECTED AGAIN TODAY
ACROSS THE AREA WITH THE MAIN THREAT IN AND NEAR STORMS BEING GUSTY
AND ERRATIC WINDS. STORMS SHOULD WIND DOWN BETWEEN 03Z AND 06Z
TUESDAY.
&&

.CLIMATE...THROUGH JULY 19TH THE LOW TEMPERATURE AT MCCARRAN
INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH
DAY MAKING IT THE 23RD DAY IN A ROW WITH SUCH A LOW TEMPERATURE
MAKING IT THE SECOND LONGEST STRETCH OF 80 DEGREE OR BETTER LOW
TEMPERATURES ON RECORD. THE RECORD FOR CONSECUTIVE DAYS WITH A LOW
TEMPERATURE OF 80 DEGREES OR BETTER IS A 24 DAY STRETCH THAT STARTED
ON JUNE 29 2007. GIVEN THE CURRENT WEATHER PATTERN THERE IS A VERY
GOOD CHANCE WE COULD BREAK THAT RECORD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE
CA...NONE.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 5:40 AM PDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 AM PDT MON JUL 20 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-210700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
540 AM PDT MON JUL 20 2009 /540 AM MST MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE OVER SOUTHERN NEVADA WILL ENHANCE THUNDERSTORM
DEVELOPMENT ACROSS CLARK...LINCOLN AND MOHAVE COUNTIES THIS
MORNING THROUGH THIS EVENING. THE MAIN HAZARD WITH THESE STORMS
ASIDE FROM LIGHTNING WILL BE GUSTY WINDS OVER 45 MPH. BRIEF HEAVY
RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE THROUGH THE WEEK
ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT
POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED IF THUNDERSTORM
COVERAGE RAPIDLY INCREASES. SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:14 PM PDTSevere Thunderstorm WarningVEFClark31 min
Jul 20, 10:47 AM PDTSevere Thunderstorm WarningVEFClark43 min
Jul 20, 11:49 AM PDTSevere Thunderstorm WarningVEFClark41 min
Jul 20, 11:50 AM PDTFlash Flood WarningVEFClark115 min
Jul 20, 1:05 PM PDTFlash Flood WarningVEFClark115 min
Jul 20, 1:21 PM PDTSevere Thunderstorm WarningVEFClark39 min

Nearby

Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.